Wyoming, 2004

High Wind in Wyoming, January 6, 2004

January 6, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 6, 2:16 PM MST, 14 minutes earlier.

Area forecast discussion, Jan 6, 2:16 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MST TUE JAN 6 2004

TONIGHT THROUGH FRIDAY...THE COLD ARCTIC AIRMASS STILL IN PLACE
TODAY HAS BEEN MODERATING SLOWLY. TEMPS AT 20Z IN WRL AND GEY WERE
-11 AND -12F RESPECTIVELY...UP FROM -30 OR SO THIS MORNING.
TEMPERATURES WILL BE COLD ONCE AGAIN TONIGHT...BUT AN INCREASE IN
CLOUD COVER WILL KEEP TEMPS FROM FALLING TO LAST NIGHTS LOWS. STRONG
INVERSION WILL WEAKEN TOMORROW AS CLOUDS INCREASE ACROSS THE AREA THE
AND PRESSURE GRADIENT STRENGTHENS...INCREASING MIXING DUE TO SURFACE
WINDS. AN UPPER LEVEL WAVE WILL MOVE THROUGH TOMORROW GIVING THE WEST
A CHANCE FOR SOME MEASURABLE SNOWFALL. AN UPPER LEVEL RIDGE BUILDS IN
FOR THURSDAY...HELPING TEMPERATURES REBOUND BACK TO NEAR NORMAL. AN
UPPER LEVEL TROUGH WILL BE MOVING INTO THE PAC NW FRIDAY. OTHER THAN
A SLIGHT CHANCE FOR SNOW SHOWERS IN THE FAR WESTERN MOUNTAINS...
FRIDAY LOOKS TO BE FAIR.

.FRIDAY NIGHT THROUGH TUESDAY...
LATEST GFS...ECMWF AND NCEP ENSEMBLES SHOWING GENERAL AGREEMENT
OF UPPER TROUGH BREAKING DOWN RIDGE OVER THE WEEKEND AS IT DROPS
DOWN THE BACKSIDE OF AMPLIFYING RIDGE ALONG WEST COAST. OVERALL
DOWNSLOPING NORTHWEST FLOW...NOT EXPECTING MUCH MOISTURE WITH SYSTEM
WITH BETTER DYNAMICS REMAINING NORTHEAST OF AREA. WILL ADD POPS TO
HIGHER ELEVATIONS SATURDAY AND LINGER LOW POPS MUCH OF AREA
SATURDAY NIGHT BEFORE SYSTEM DEPARTS...WHICH MATCHES WELL WITH
SURROUNDING OFFICES. ENSEMBLES SHOWING LOTS OF SOLUTIONS FOR EARLY
NEXT WEEK AND WHAT HAPPENS TO RIDGE TO THE WEST. WILL GO ALONG LINES
OF GFS AND MAINTAIN DRIER NORTHWEST FLOW. SOME MINOR FLUCTUATIONS
ANTICIPATED FOR TEMPERATURES. CURRENT GRIDS LOOK OK WITH ONLY MINORS
MODIFICATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RK/FRIEDERS
Hazardous weather outlook, Jan 6, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE JAN 6 2004

WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COLDEST AIRMASS OF THE SEASON WILL RESULT IN A BITTERLY COLD
MORNING ACROSS THE AREA...ESPECIALLY IN THE BIG HORN BASIN
WHERE TEMPERATURES WILL BE CLOSE TO 30 BELOW ZERO AT SUNRISE. WITH
TEMPERATURES STARTING OUT THE DAY AT OR BELOW ZERO IN MOST
LOCATIONS...LOCALLY BREEZY CONDITIONS WILL PRODUCE WIND CHILL
READINGS AS COLD AS 20 TO 30 BELOW ZERO. DAYTIME HIGHS WILL ONLY
REACH THE SINGLE DIGITS AT BEST IN THE CENTRAL BASINS BEFORE
FALLING BELOW ZERO AGAIN TONIGHT. HOWEVER TEMPERATURES WILL NOT BE AS
COLD TONIGHT AS THEY ARE THIS MORNING. PACIFIC MOISTURE IS
EXPECTED TO BRING SNOW TO WESTERN WYOMING MAINLY TONIGHT THROUGH
WEDNESDAY EVENING WITH MOST OF THE SNOWFALL IN THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH ANY EXTREME LOW TEMPERATURE
READINGS THIS MORNING.

LIPSON

In the hours before

Special weather statement, Jan 6, 9:19 AM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE RIVERTON WY
919 AM MST TUE JAN 6 2004

WYZ001>020-022>030-070100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1037 AM MST TUE JAN 6 2004

...FRIGID TEMPERATURES THIS MORNING ACROSS WESTERN AND CENTRAL
WYOMING...

AN ARCTIC FRONT SWEPT THROUGH WYOMING SUNDAY BRINGING THE COLDEST
AIRMASS OF THE SEASON.  SKIES WERE CLEAREST THIS MORNING...ALLOWING
THE TEMPERATURES TO REACH THEIR LOWEST YET. HERE IS A LIST OF LOW
TEMPERATURES FROM AROUND THE AREA FOR JANUARY 6, 2004.

WORLAND...                                 32 BELOW ZERO.
FARSON...                                  32 BELOW ZERO.
BONDURANT...                               31 BELOW ZERO.
CLARK...                                   30 BELOW ZERO.
GREYBULL...                                30 BELOW ZERO.
BOULDER...                                 29 BELOW ZERO.
KIRBY...                                   28 BELOW ZERO.
LAKE YELLOWSTONE...                        24 BELOW ZERO.
BIG PINEY...                               23 BELOW ZERO.
HUDSON...                                  23 BELOW ZERO.
RIVERTON 8 MILES NORTH...                  23 BELOW ZERO.
WAPITI...                                  23 BELOW ZERO.
COKEVILLE...                               22 BELOW ZERO.
MOOSE...                                   22 BELOW ZERO.
POWELL FIELD STATION...                    21 BELOW ZERO.
SHOSHONI...                                21 BELOW ZERO.
SIXTH CROSSING (SWEETWATER STATION)...     21 BELOW ZERO.
SOUTH PASS CITY...                         21 BELOW ZERO.
SUNLIGHT BASIN...                          21 BELOW ZERO.
LANDER (DOWN TOWN)...                      20 BELOW ZERO.
RIVERTON AIRPORT...                        20 BELOW ZERO.
RIVERTON (DOWN TOWN)...                    19 BELOW ZERO.
YELLOWSTONE EAST ENTRANCE...               19 BELOW ZERO.
PAVILLION...                               18 BELOW ZERO.
CODY AIRPORT...                            18 BELOW ZERO.
PINEDALE...                                16 BELOW ZERO.
LANDER AIRPORT...                          14 BELOW ZERO.
BUFFALO AIRPORT...                         13 BELOW ZERO.
THERMOPOLIS...                             12 BELOW ZERO.
AFTON...                                   11 BELOW ZERO.
JACKSON AIRPORT...                         11 BELOW ZERO.
STAR VALLEY RANCH...                       11 BELOW ZERO.
CASPER AIRPORT...                           9 BELOW ZERO.
DUBOIS...                                   8 BELOW ZERO.
ROCK SPRINGS AIRPORT...                     4 BELOW ZERO.
EVANSTON...                                 2 BELOW ZERO.
JEFFREY CITY...                             ZERO.

THANK YOU TO ALL THE SPOTTERS WITH THEIR TIMELY REPORTS.

TWB
Special weather statement, Jan 6, 11:26 AM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1126 AM MST TUE JAN 6 2004

WYZ001>020-022>030-070100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1126 AM MST TUE JAN 6 2004

...FRIGID TEMPERATURES THIS MORNING ACROSS WESTERN AND CENTRAL
WYOMING...

AN ARCTIC FRONT SWEPT THROUGH WYOMING SUNDAY BRINGING THE
COLDEST AIRMASS OF THE SEASON.  SKIES WERE CLEAREST THIS
MORNING...ALLOWING THE TEMPERATURES TO REACH THEIR LOWEST YET. HERE
IS AN UPDATED LIST OF LOW TEMPERATURES FROM AROUND THE AREA FOR
JANUARY 6, 2004.

FARSON...                                  32 BELOW ZERO.
GREYBULL...                                32 BELOW ZERO.
WORLAND...                                 32 BELOW ZERO.
BONDURANT...                               31 BELOW ZERO.
CLARK...                                   30 BELOW ZERO.
BOULDER...                                 29 BELOW ZERO.
KIRBY...                                   28 BELOW ZERO.
BIG PINEY...                               26 BELOW ZERO.
LAKE YELLOWSTONE...                        24 BELOW ZERO.
HUDSON...                                  23 BELOW ZERO.
RIVERTON 8 MILES NORTH...                  23 BELOW ZERO.
WAPITI...                                  23 BELOW ZERO.
COKEVILLE...                               22 BELOW ZERO.
MOOSE...                                   22 BELOW ZERO.
POWELL FIELD STATION...                    21 BELOW ZERO.
SHOSHONI...                                21 BELOW ZERO.
SIXTH CROSSING (SWEETWATER STATION)...     21 BELOW ZERO.
SOUTH PASS CITY...                         21 BELOW ZERO.
SUNLIGHT BASIN...                          21 BELOW ZERO.
LANDER (DOWN TOWN)...                      20 BELOW ZERO.
RIVERTON AIRPORT...                        20 BELOW ZERO.
RIVERTON (DOWN TOWN)...                    19 BELOW ZERO.
YELLOWSTONE EAST ENTRANCE...               19 BELOW ZERO.
JACKSON AIRPORT...                         18 BELOW ZERO.
LANDER AIRPORT...                          18 BELOW ZERO.
PAVILLION...                               18 BELOW ZERO.
CODY AIRPORT...                            18 BELOW ZERO.
PAHASKA...                                 16 BELOW ZERO.
PINEDALE 1 MILE NORTH...                   16 BELOW ZERO.
BUFFALO AIRPORT...                         13 BELOW ZERO.
THERMOPOLIS...                             12 BELOW ZERO.
AFTON...                                   11 BELOW ZERO.
STAR VALLEY RANCH...                       11 BELOW ZERO.
CASPER AIRPORT...                           9 BELOW ZERO.
DUBOIS...                                   8 BELOW ZERO.
ROCK SPRINGS AIRPORT...                     5 BELOW ZERO.
EVANSTON...                                 2 BELOW ZERO.
JEFFREY CITY...                             ZERO.

THANK YOU TO ALL THE SPOTTERS WITH THEIR TIMELY REPORTS.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 6, 2:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380774.